Colorado, 2017

Hail in Colorado, July 1, 2017

July 1, 2017 · NWS PUB · 1 event in 1 county or zone

A strong storm produced hail up to the size of pennies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm produced hail up to the size of pennies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 1, 1:51 PM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 1, 1:51 PM MST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
251 PM MDT Sat Jul 1 2017

.SHORT TERM...(This evening through Sunday)
Issued at 239 PM MDT Sat Jul 1 2017

An upper level ridge will be building over the state through
tonight, but a weak disturbance will flatten the ridge Sun
afternoon. For this evening, it looks like isolated to scattered
showers/tstms will be seen over the southwest mtns, San Luis Valley
and the Sangre de Cristo mtns, with isolated to scattered
showers/tstms being possible over the Wet mtns, Pikes Peak area and
the I-25 corridor. Then by late evening the NAM and the HRRR show
some storms moving out over the far sern plains, mostly ending by 1
am.

Sun morning looks dry acrs southern CO, with storms then developing
over the mtns in the early afternoon and possibly spreading to the
adjacent lower elevations.  Temps in the high valley areas on Sun
look like they will be similar to today.  Over the southeast plains,
temps should be warmer than today by several degrees.

.LONG TERM...(Sunday night through Saturday)
Issued at 239 PM MDT Sat Jul 1 2017

Not much change to the forecast thinking through the extended
period. Models are in good agreement and ensemble spreads are low
leading to continued higher confidence forecast.

Sunday night through Tuesday...high pressure will begin building
northward out of the Desert Southwest and across Utah through this
period. A slow moving upper disturbance over Eastern Colorado into
Western Kansas will keep flow northwesterly.

Expect ongoing showers and thunderstorms Sunday night rolling off
the mountains and across the Plains through the evening hours.
Favored areas continue to look like the Palmer Divide and Raton
Mesa. A few storms could become strong to near severe levels with
hail approaching 1 inch in diameter and 60 mph winds. This
activity should dissipate through the evening hours with dry
conditions heading into Monday morning.

Very similar conditions are expected to prevail Monday and
Tuesday. Thunderstorms are forecast to develop over the mountains
areas during the early afternoon hours, and spread eastward into
the Plains through the evening hours. Again, favored areas look to
be over the Palmer Divide and Raton Mesa. A few storms may become
strong to severe. Activity should dissipate through the evening
hours each day with dry conditions heading into the morning hours.

Wednesday through Saturday...high pressure will build across
Colorado and persist into next weekend. This will bring hot
temperatures to southern Colorado with afternoon highs in the 90s
each day. Expect daily afternoon and evening showers and
thunderstorms over the mountains. Lack of steering flow should
keep convection anchored to the terrain, with little or no
movement into the adjacent plains. Locally heavy rainfall may be
possible with stronger cores. Gusty outflow winds will be the
other main threat in addition to lightning.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 239 PM MDT Sat Jul 1 2017

VFR conditions are expected thru the next 24 hrs at KCOS, KPUB and
KALS.  There is the possibility of some showers/tstms in the vicinity
of the terminal forecast sites this evening, and again on Sun
afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...MOZLEY
AVIATION...28
Hazardous weather outlook, Jul 1, 10:01 AM MST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1101 AM MDT Sat Jul 1 2017

COZ058>089-093>099-021715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1101 AM MDT Sat Jul 1 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated afternoon and evening thunderstorms are expected along the
southern Colorado border, generally along and south of Highway
160. The primary risks will include lightning, wind gusts to
around 50 mph and local dime size hail. There will also be a small
chance for a couple thunderstorms over Teller and El Paso
counties. If storms develops, the primary risks will be lightning
and wind gusts to around 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered thunderstorms will be possible across the
area each day through Friday. Most storms will be in the
afternoon and evening hours, with the main threats being lightning
and wind gusts up to 50 mph. Small hail and locally heavy
rainfall may also accompany the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening along the southern Colorado
border.

28/28

In the hours before

Special weather statement, Jul 1, 2:14 PM MST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
314 PM MDT SAT JUL 1 2017

COZ074-088-012130-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
314 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 330 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
Boncarbo, or 10 miles west of Trinidad, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Boncarbo.

LAT...LON 3711 10473 3727 10481 3735 10465 3713 10454
TIME...MOT...LOC 2113Z 249DEG 12KT 3722 10469

28
Special weather statement, Jul 1, 3:09 PM MST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
409 PM MDT SAT JUL 1 2017

COZ094-012300-
Eastern Las Animas County CO-
409 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Kim, or 31 miles northeast of Des Moines, moving
east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3705 10361 3717 10365 3738 10328 3701 10313
TIME...MOT...LOC 2208Z 248DEG 11KT 3715 10353

kam
Special weather statement, Jul 1, 3:32 PM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
432 PM MDT SAT JUL 1 2017

COZ086>088-012300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
432 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO...
NORTHWESTERN LAS ANIMAS AND SOUTH CENTRAL PUEBLO COUNTIES UNTIL 500
PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Walsenburg, or 31 miles south of Pueblo, moving
east at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Huerfano...northwestern Las Animas and south central Pueblo Counties.

LAT...LON 3771 10458 3789 10462 3801 10431 3770 10424
TIME...MOT...LOC 2232Z 260DEG 6KT 3782 10452

kam
Special weather statement, Jul 1, 4:48 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
548 PM MDT SAT JUL 1 2017

COZ094-099-020030-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
548 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES UNTIL 630 PM MDT...

At 548 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kim, or 40 miles west of Springfield, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kim.

LAT...LON 3716 10339 3737 10346 3759 10314 3725 10299
TIME...MOT...LOC 2348Z 220DEG 16KT 3731 10334

kam
Special weather statement, Jul 1, 5:04 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
604 PM MDT SAT JUL 1 2017

COZ079-086>088-020045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
604 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO...NORTH
CENTRAL LAS ANIMAS AND SOUTH CENTRAL PUEBLO COUNTIES UNTIL 645 PM
MDT...

At 604 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Walsenburg, or 41 miles northwest of Trinidad,
moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Walsenburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3753 10495 3774 10500 3808 10457 3762 10422
TIME...MOT...LOC 0004Z 241DEG 31KT 3769 10488

kam
Special weather statement, Jul 1, 6:26 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
726 PM MDT SAT JUL 1 2017

COZ084-085-020215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
726 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 815
PM MDT...

At 726 PM MDT, Doppler radar was tracking a strong thunderstorm over
Security-Widefield, or 8 miles southeast of Colorado Springs, moving
east at 25 mph.

Dime to nickel size hail and wind gusts of 50 to 55 mph will be
possible with this storm.

Locations impacted include...
Colorado Springs, Fountain, Ellicott, Stratmoor, Schriever AFB, Fort
Carson, Security, Peterson AFB, Falcon, Security-Widefield and
Cimarron Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3870 10486 3897 10476 3900 10429 3864 10428
TIME...MOT...LOC 0126Z 260DEG 20KT 3875 10472

kam

The radar

The Pueblo radar (KPUX), 60 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
July 1, 6:37 PM MST to 6:42 PM MST
Where
El Paso County, 2.13 mi SW of (Cos)colorado Spgs Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.790, -104.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699219.